Drug Safety

, Volume 23, Issue 3, pp 215–228

Cardiovascular Adverse Effects of Antipsychotic Drugs

Review Article

DOI: 10.2165/00002018-200023030-00004

Cite this article as:
Buckley, N.A. & Sanders, P. Drug-Safety (2000) 23: 215. doi:10.2165/00002018-200023030-00004

Abstract

Minor cardiovascular adverse effects from antipsychotic drugs are extremely common. They include effects such as postural hypotension and tachycardia due to anticholinergic or α1-adrenoceptor blockade, and may occur in the majority of patients at therapeutic dosages. There are a number of pharmacological effects that are of uncertain clinical significance, such as blockade of calmodulin, sodium and calcium channels and α2-adrenoceptors in the central nervous system. The most serious consequences of treatment, arrhythmias and sudden death, are probably uncommon and are most likely to be caused primarily by blockade of cardiac potassium channels such as HERG. Incomplete evidence suggests that arrhythmias and sudden death are a particular problem with certain drugs (thioridazine and droperidol), high risk populations (elderly, pre-existing cardiovascular disease, inherited disorders of cardiac ion channels or of antipsychotic drug metabolism) or people taking interacting drugs (such as drugs that prolong the QT interval, e.g. tricyclic antidepressants, drugs that inhibit antipsychotic drug metabolism, or diuretics). Clozapine may be unique in also causing death from myocarditis and cardiomyopathy. Much further research is required to more clearly identify high risk drugs and the populations that are at risk of sudden death, as well as the mechanisms involved and the extent of the risk.

Copyright information

© Adis International Limited 2000

Authors and Affiliations

  1. 1.Department of Clinical PharmacologyRoyal Adelaide HospitalAdelaideAustralia
  2. 2.Department of CardiologyRoyal Adelaide HospitalAdelaideAustralia